Iowa, 2018

Damaging Wind in Iowa, September 20, 2018

September 20, 2018 · NWS OAX · 1 event in 1 county or zone

Severe storms developed on September 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed on September 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 20, 1:51 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 20, 1:51 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
251 PM CDT Thu Sep 20 2018

.SHORT TERM...(Tonight through Sunday)
Issued at 251 PM CDT Thu Sep 20 2018

At 2 PM, mesoanalysis placed a deepening surface low north of
Sioux City with a cold front trailing southwest into central NE,
between Ord and Albion. Thus far, the majority of thunderstorm
activity has been post-frontal in nature. However, visible
satellite data indicate a deepening cumulus field from near Wayne
southwestward to west and southwest of Columbus, and a broken band
of thunderstorms expected to materialize along that corridor in
the next hour.

The 18z Omaha sounding revealed the presence of a hot and moist
boundary layer surmounted by steep mid-level lapse rates. However,
a warm nose located around 350 mb was limiting MLCAPE values to
less than 1000 J/kg. Weak cooling aloft associated with the
arrival of a vigorous short-wave trough into the northern Plains
will support further air mass destabilization this afternoon. When
coupled with relatively strong, deep-layer southwesterly winds,
the setup will favor organized squall line development with
embedded bows and lewps capable of damaging winds.

The the squall line is expected to move through far southeast NE
and southwest IA by midnight with winds shifting to northwest with
the frontal passage.

High pressure will build into the mid MO Valley Friday and Friday
night with highs in the 60s and lows dipping into the upper 30s to
mid 40s.

This weekend, a lee cyclone is forecast to develop over the
northern High Plains before shifting east into SD. Winds will
again strengthen from the south, drawing a warmer air mass back
into the central Plains.

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM CDT Thu Sep 20 2018

The next strong short-wave trough is forecast to traverse the
north-central U.S. on Monday into Monday night while an
associated surface cold front surges southeast through the mid MO
Valley. That front will be accompanied by showers and
thunderstorms, similar to today. Highs in the 70s on Monday will
fall back into the 60s and lower 70s by Tuesday as a cooler,
continental air mass overspreads the region from the north.
Temperatures may rebound slightly on Wednesday ahead of a strong
cold front which is forecast to push through the mid MO Valley on
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 136 PM CDT Thu Sep 20 2018

Strong south winds ahead of a cold front today 16 to 26kts gusting
30 to 38kts. Thunderstorms will develop at KOFK around
20Z...spreading southeast toward KOMA/KLNK 23-03Z. MVFR cigs/vsbys
with the storms along with gusty winds. Southwest winds becoming
northwest. Gusty northwest winds Friday 15-30kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, Sep 20, 2:33 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Thu Sep 20 2018

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-211045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A band of strong to severe thunderstorms is expected to spread
east across the area this afternoon through this evening, along
and ahead of a cold front. The primary hazard with these storms is
damaging winds, though some hail is also possible.

Minor flooding will continue along the Missouri River upstream
of Lewis and Clark Lake in Knox County and in the vicinity of
Brownville.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County. Minor flooding along the
Missouri River in the vicinity of Brownville should subside by
Friday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed on a localized basis late
this afternoon and this evening.

NEZ011-012-016-017-030-031-211045-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
333 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Friday

Isolated strong storms are possible this afternoon into early
evening. Gusty winds and some small hail are possible.

Minor flooding will continue along the Missouri River upstream
of Lewis and Clark Lake in Knox County and in the vicinity of
Brownville.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be required through Friday.

In the hours before

Special weather statement, Sep 20, 4:13 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
513 PM CDT THU SEP 20 2018

IAZ043-055-NEZ034-202300-
Monona IA-Harrison IA-Burt NE-
513 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHWESTERN HARRISON
AND EASTERN BURT COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Onawa to 3 miles southeast of Craig.
Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Onawa, Tekamah, Mondamin, Ute, Pisgah, Moorhead, Mapleton, Blencoe,
Magnolia, Soldier, Little Sioux, Castana, Turin, Rodney, Pelican
Point State Recreation Area, Preparation Canyon State Park, Little
Sioux Scout Ranch, Summit Lake State Recreation Area and Kennebec.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Iowa...and east central Nebraska.

LAT...LON 4169 9584 4170 9639 4219 9604 4221 9595
      4221 9567 4197 9567
TIME...MOT...LOC 2212Z 240DEG 38KT 4200 9609 4174 9631

ZAPOTOCNY
Local storm report, Sep 20, 4:18 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     2 ESE TEKAMAH           41.76N 96.18W
09/20/2018  M67 MPH          BURT               NE   ASOS

&&
Local storm report, Sep 20, 4:56 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     BLAIR                   41.54N 96.14W
09/20/2018  E65 MPH          WASHINGTON         NE   TRAINED SPOTTER

            ESTIMATED 60-65MPH WIND.

&&
Special weather statement, Sep 20, 4:58 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
558 PM CDT THU SEP 20 2018

NEZ065-202330-
Seward NE-
558 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver Crossing, or 15 miles southeast of York, moving northeast at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seward, Milford, Beaver Crossing, Goehner, Cordova and Tamora.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4086 9737 4100 9711 4077 9692 4070 9726
      4070 9737
TIME...MOT...LOC 2258Z 236DEG 36KT 4076 9734

MEAD
Local storm report, Sep 20, 5:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 W BEAVER CROSSING     40.79N 97.35W
09/20/2018  M1.25 INCH       SEWARD             NE   TRAINED SPOTTER

&&
Local storm report, Sep 20, 5:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
608 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     4 W BEAVER CROSSING     40.79N 97.35W
09/20/2018  E65 MPH          SEWARD             NE   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN AND 65 MPH WIND
            ESTIMATED.

&&

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
September 20, 5:08 PM CST
Where
Harrison County, 0.86 mi SE of Logan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -95.790

Sustained winds of 50 mph were reported with a gust up to 65 mph. Small tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781151.